Subtherapeutic international normalized ratio in warfarin-treated patients increases the risk for symptomatic intracerebral hemorrhage after intravenous thrombolysis

Raymond C.S. Seet, Yi Zhang, S. Arthur Moore, Eelco F. Wijdicks, Alejandro A. Rabinstein

Research output: Contribution to journalArticle

38 Scopus citations

Abstract

Background and Purpose-There is uncertainty whether warfarin-treated patients (despite international normalized ratio <1.7) have increased risks of symptomatic intracerebral hemorrhage after intravenous thrombolysis. Methods-Vascular risk factors, stroke subtype, and outcome measures were compared between warfarin-and nonwarfarin-treated patients undergoing acute thrombolysis within 3 hours of symptom onset. Results-From 212 patients (mean age, 74±14 years; 50% men) studied, 14 (6.5%) had prior warfarin use. After adjusting for age, baseline National Institutes of Health Stroke Scale, and stroke subtype, warfarin-treated patients had significantly increased risks of developing symptomatic intracerebral hemorrhage (adjusted OR, 14.7; 95% CI, 1.3 to 54.3). A trend for poorer stroke recovery and increased mortality was observed in warfarin-treated patients on univariate, but not on multivariable, analyses. Conclusions-Warfarin-treated patients with stroke have increased risks of symptomatic intracerebral hemorrhage after thrombolytic treatment. These data raise safety concerns of thrombolytic treatment in warfarin-treated patients with subtherapeutic international normalized ratio.

Original languageEnglish (US)
Pages (from-to)2333-2335
Number of pages3
JournalStroke
Volume42
Issue number8
DOIs
StatePublished - Aug 1 2011

Keywords

  • INR
  • intracerebral hemorrhage
  • ischemic stroke
  • warfarin

ASJC Scopus subject areas

  • Clinical Neurology
  • Cardiology and Cardiovascular Medicine
  • Advanced and Specialized Nursing

Fingerprint Dive into the research topics of 'Subtherapeutic international normalized ratio in warfarin-treated patients increases the risk for symptomatic intracerebral hemorrhage after intravenous thrombolysis'. Together they form a unique fingerprint.

  • Cite this